Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 26, NWS Lake Charles, LA

May 2, 2024Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 2, 2024, 12:16 PM CDT for Jefferson Davis Parish, Louisiana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 12:16 PM CDT (17:16 UTC)
Expired
May 2, 2024, 12:25 PM CDT
In force
9 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 46 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

425 
WFUS54 KLCH 021716
TORLCH
LAC053-021745-
/O.NEW.KLCH.TO.W.0026.240502T1716Z-240502T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1216 PM CDT Thu May 2 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Central Jefferson Davis Parish in southwestern Louisiana...

* Until 1245 PM CDT.

* At 1216 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Welsh, moving north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pine Island around 1220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3025 9281 3037 9286 3037 9272 3025 9273
TIME...MOT...LOC 1716Z 181DEG 11KT 3028 9279 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Slaughter
1 follow-up statement
159 
WWUS54 KLCH 021725
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1225 PM CDT Thu May 2 2024

LAC053-021735-
/O.CAN.KLCH.TO.W.0026.000000T0000Z-240502T1745Z/
Jefferson Davis LA-
1225 PM CDT Thu May 2 2024

...THE TORNADO WARNING FOR CENTRAL JEFFERSON DAVIS PARISH IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

&&

LAT...LON 3025 9281 3037 9286 3037 9272 3025 9273
TIME...MOT...LOC 1723Z 181DEG 11KT 3031 9279 

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 2, 3:54 AM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, May 2, 3:54 AM CDT, 8 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
354 AM CDT Thu May 2 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Saturday night)
Issued at 354 AM CDT Thu May 2 2024

Once again the main story is the severe / flood threat shaping up
for much of the CWA today and tomorrow. Several rounds of showers
and thunderstorms will move across west and north portions of the
CWA. Forecast soundings indicate wind and thermal profile
supportive of severe weather and flooding threat in southeast
Texas and central Louisiana.

The public is urged to monitor weather trends this morning, today,
tonight and tomorrow as we work through this potential of severe
and flood.

11/Calhoun

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 354 AM CDT Thu May 2 2024

For Sunday, a weak upper level disturbance expected to bring another
chance of showers and thunderstorms, with the highest chances across
Southeast Texas and Central Louisiana north of U.S. 190. Overnight
lows expected in the mid to upper 60s, and afternoon highs in the
mid 80s.

By Monday, a large mid to upper level trough over the Western U.S.
expected to lift rapidly northeast, with most of the moisture and
lift well north of the region. By Tuesday through Thursday, the mid
to upper level pattern will be generally dominated by a large low
over the upper Midwest, a building ridge over the Southern Gulf/NW
Caribbean, with the Southern U.S. remaining predominately in a zonal
flow aloft. Limited moisture and lift resulting in little if any
precipitation. Temperatures will be slowly increasing during this
period. Expect morning lows in the upper 60s to near 70 Monday,
lower to mid 70s Tuesday through Thursday. Afternoon highs in the
mid to upper 80s Monday, upper 80s to lower 90s Tuesday through
Thursday.

08/DML&&

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Wed May 1 2024

Not a lot has changed in the thinking for the aviation forecast.
Low clouds will continue to form over the next few hours with MVFR
conditions possibly down to IFR conditions.

After 02/11z or so, the forecast will depend on how the MCS
develops over Texas and how it moves across the forecast area. At
this time will cover this with TEMPO for storms at KBPT by 02/14z
and PROB30 at all remaining terminals starting at KLCH/KAEX at
02/15z and starting at KLFT/KARA at 02/16z.

If the storm complex does make it through, expect IFR conditions
with low visibility from heavy rainfall along with gusty winds.

Rua

&&

.MARINE...
Issued at 354 AM CDT Thu May 2 2024

A brief period of increasing rain chances, winds and seas will
take place today ahead of an approaching shortwave trof. No Small
Craft Advisory criteria is anticipated with this disturbance.
Otherwise, onshore flow and mild conditions are anticipated
through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  68  79  65 /  90  50  70  10
LCH  81  70  80  70 /  60  40  50  10
LFT  85  72  82  70 /  50  40  50  10
BPT  82  70  82  71 /  60  50  50  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday evening for LAZ027>032-141.

TX...Flood Watch through Friday evening for TXZ180-201-259>262-515-
     516.

GM...None.
&&

SHORT TERM...11
LONG TERM....08
AVIATION...07

In the hours before

Local storm report, May 2, 11:35 AM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1135 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     Flash Flood      1 ESE Woodville         30.77N 94.41W
05/02/2024                   Tyler              TX   Fire Dept/Rescue

            Picture from the Woodville Fire Department
            of moving water covering a road.

&&

NRS
Local storm report, May 2, 11:51 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1151 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     Flash Flood      Bevil Oaks              30.15N 94.27W
05/02/2024                   Jefferson          TX   Mesonet

            Gage shows minor flooding on the west side
            of Bevil Oaks.

&&
Local storm report, May 2, 11:58 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1158 AM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     Flash Flood      4 ESE Beaumont          30.06N 94.09W
05/02/2024                   Jefferson          TX   Dept of Highways

            380 Closed in Beaumont due to flooding.

&&
Local storm report, May 2, 12:08 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1208 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     Flash Flood      1 NNW Nederland         29.99N 94.00W
05/02/2024                   Jefferson          TX   Dept of Highways

            Roads flooded near 347/366.

&&
Local storm report, May 2, 12:14 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1214 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     Flash Flood      3 NNE Chester           30.96N 94.58W
05/02/2024                   Tyler              TX   Emergency Mngr

            1745 closed at Russel Creek.

&&
Local storm report, May 2, 12:16 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1216 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Flash Flood      2 W Town Bluff          30.79N 94.22W
05/02/2024                   Tyler              TX   Emergency Mngr

            FM1746 closed at Little Beech Creek.

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:34 AM CDTSpecial Weather StatementLCHCalcasieu86 min
May 2, 6:39 AM CDTRiver Flood WarningLCHBeauregard, Vernon21 days
May 2, 8:36 AM CDTSpecial Marine WarningLCH54 min
May 2, 8:56 AM CDTSpecial Weather StatementLCHBeauregard, Vernon64 min
May 2, 9:16 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron44 min
May 2, 9:21 AM CDTSpecial Marine WarningLCH54 min
May 2, 9:24 AM CDTSpecial Marine WarningLCH36 min
May 2, 9:58 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron47 min
May 2, 10:29 AM CDTSpecial Weather StatementLCHVernon46 min
May 2, 10:34 AM CDTSpecial Marine WarningLCH56 min
May 2, 10:39 AM CDTRiver Flood WarningLCHCalcasieu21 days
May 2, 10:44 AM CDTSpecial Weather StatementLCHJefferson Davis46 min
May 2, 10:53 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 2, 11:16 AM CDTTornado WarningLCHCalcasieu, Jefferson Davis29 min
May 2, 11:45 AM CDTTornado WarningLCHJefferson Davis15 min
May 2, 12:24 PM CDTSpecial Marine WarningLCH66 min
May 2, 1:28 PM CDTSpecial Marine WarningLCH62 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.